Alert archive / Missouri / River Flood Warnings in 2024

River Flood Warning 100, NWS St. Louis, MO

July 1, 2024Saint Charles County, Missouri; Madison County, Illinois

NWS St. Louis, MO issued this river flood warning at Jul 1, 2024, 12:54 PM CDT for Saint Charles County, Missouri; Madison County, Illinois. It took effect at Jul 4, 2024, 8:38 AM CDT. It was in force for 12 days.

The area

The counties it named.

The facts

Issued
Jul 1, 2024, 12:54 PM CDT (17:54 UTC)
In effect from
Jul 4, 2024, 8:38 AM CDT
Expired
Jul 16, 2024, 10:51 AM CDT
In force
12 days
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Madison County, IL, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Mel Price (Alton) Lock and Dam (ALNI2).

Action stage
19 ft
Minor stage
21 ft
Moderate stage
29 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05587541, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jul 1, 12:27 PM CDT, 27 minutes earlier. Its key messages:

  • Another dry day is expected today with high temperatures that are 5 to 10 degrees below normal.
  • Hot and humid conditions will return to the area on Tuesday and Wednesday with highs ranging from the upper 80s to the middle 90s and heat index values over 100 degrees over parts of the area.
  • The pattern will become active with several rounds of showers and thunderstorms from Tuesday night through the end of the week. There is the risk for a few severe thunderstorms over northeast Missouri into west central Illinois on Tuesday night and across mainly southwest Illinois on Wednesday afternoon.
Area forecast discussion, Jul 1, 12:27 PM CDT, 27 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1227 PM CDT Mon Jul 1 2024

.KEY MESSAGES...

- Another dry day is expected today with high temperatures that are
  5 to 10 degrees below normal.

- Hot and humid conditions will return to the area on Tuesday and Wednesday
  with highs ranging from the upper 80s to the middle 90s and
  heat index values over 100 degrees over parts of the area.

- The pattern will become active with several rounds of showers
  and thunderstorms from Tuesday night through the end of the
  week. There is the risk for a few severe thunderstorms over
  northeast Missouri into west central Illinois on Tuesday night
  and across mainly southwest Illinois on Wednesday afternoon.

&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 337 AM CDT Mon Jul 1 2024

Dry weather is expected to continue through at least late tomorrow
afternoon.  The regional radar mosaic is showing that showers and a
few thunderstorms have developed over eastern Kansas in an area of
low level moisture convergence.  This complex will continue to move
east into western Missouri before diminishing as the low level jet
veers and it moves into more stable and dry air.  The next chance
for rain will be late tomorrow afternoon over northeast Missouri
where the GFS/NAM are showing MLCAPES increasing 1500+ J/kg ahead of
a cold front entering northwest Missouri.  The majority of the CAMS
are showing convection moving into the CWA after 00Z, so will keep
just a 20-30% chance for showers and thunderstorms during the
afternoon.

The latest surface analysis is showing high pressure centered over
the western Great Lakes with a ridge extending southward into
central Missouri.  This was keeping winds out of the north to
northeast early this morning which was keeping a steady stream of
drier and cooler air moving into the area.  The latest run of the
HREF is showing the high moving into the northeast CONUS by Tuesday
which will cause winds to turn out of the east today and out of the
south on Tuesday.  Highs today will be in the mid 70s to the lower
80s given the cool start and cold/neutral advection. Temperatures
tonight into Tuesday will warm up with winds turning out of the
south and 850mb temperatures climbing to around 20C.  Lows tonight
will be in the low to mid 60s while highs tomorrow will be in the
low to mid 90s. Dewpoints over central and northeast Missouri will
climb into the lower to middle 70s by tomorrow afternoon pushing
heat index values into the 100-105 range.

Britt

&&

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 337 AM CDT Mon Jul 1 2024

The chance (50-80%) for showers and thunderstorms will increase over
northeast Missouri and west central Illinois by Tuesday evening.
Thunderstorms including supercells are expected to develop over
western Missouri/southwest Iowa in advance of an upper
trough/attendant cold front that will eventually congeal and move
east into the northern CWA.  The NAM/GFS is showing sufficient CAPE/
shear values for the storms to remain severe with the CAMS showing a
QLCS the most likely storm mode. Damaging winds will be the primary
threat given the CAPE/shear distribution, with a brief tornado and
large hail also possible.

The front will move south and stall over the CWA near I-70 under
quasi-zonal flow aloft.  Coverage of showers and thunderstorms will
generally be scattered with the weak upper trough and attendant low
moving across the area during the day.  This weak lift paired with
MLCAPES increasing into 2500-3000 J/kg range under 30-40 knots of
deep layer shear will be enough that a few of the storms could be
strong to severe, capable of producing large hail and damaging winds
during the afternoon most likely over southwest Illinois.

There is good agreement between the GFS/ECMWF/NAM that another
shortwave trough will move across Missouri and Illinois late
Wednesday night into early Thursday.  This will increase rain
chances into the 70-80% range with the potential for locally heavy
rainfall given that PWATS will be 2+" which is in the upper 99th
percentile for this date.  The front will then move back as warm
front during the day before another trough and attendant cold front
moves across the area on Thursday night.  At this point the LREF is
keeping an upper trough to our north this weekend, but there is
varying solutions in ensembles of additional weak troughs that
will move across the Midwest that keeps 20-30% chances for showers
and thunderstorms.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1227 PM CDT Mon Jul 1 2024

Predominantly dry and VFR flight conditions will prevail through the
TAF period at all terminals, aside from a few sprinkles around KCOU
and KJEF this afternoon. Winds are anticipated to remain light and
gradually veer from easterly to southerly between this afternoon and
Tuesday morning before strengthening and gusting to 18 to 25 kt by
midday.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 1, 3:52 AM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
352 AM CDT Mon Jul 1 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-020900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
352 AM CDT Mon Jul 1 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms over parts of the area from late
Tuesday afternoon through Sunday. A few of the storms could be severe
on Tuesday night over central and northeast Missouri into west
central Illinois. Isolated severe storms are also possible on
Wednesday afternoon over southwest Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:54 PM CDTRiver Flood WarningLSXSaint Charles26 days

Nearby

River Flood Warnings in Missouri, 2024River Flood Warnings in Illinois, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.